Alert archive / California / High Surf Advisories in 2025

High Surf Advisory 1, NWS Eureka, CA

February 12, 2025Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Feb 12, 2025, 2:14 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 13, 2025, 6:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2025, 2:14 PM PST (22:14 UTC)
In effect from
Feb 13, 2025, 6:00 PM PST
Expired
Feb 14, 2025, 2:00 PM PST
In force
20 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WHUS46 KEKA 122214
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
214 PM PST Wed Feb 12 2025

CAZ101-103-104-109-130615-
/O.NEW.KEKA.SU.Y.0001.250214T0200Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
214 PM PST Wed Feb 12 2025

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 2 PM PST
FRIDAY...

* WHAT...Large breaking waves 20 to 22 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 6 PM Thursday to 2 PM PST Friday. .

* IMPACTS...Dangerous surf conditions and localized beach erosion.
  Beachcombing is highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
5 follow-up statements
146 
WHUS46 KEKA 131105
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
305 AM PST Thu Feb 13 2025

CAZ101-103-104-109-131915-
/O.CON.KEKA.SU.Y.0001.250214T0200Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
305 AM PST Thu Feb 13 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
2 PM PST FRIDAY...

* WHAT...Large breaking waves 20 to 22 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 6 PM this evening to 2 PM PST Friday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
879 
WHUS46 KEKA 132056
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1256 PM PST Thu Feb 13 2025

CAZ101-103-104-109-141100-
/O.CON.KEKA.SU.Y.0001.250214T0200Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1256 PM PST Thu Feb 13 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
2 PM PST FRIDAY...

* WHAT...Large breaking waves 20 to 22 ft.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 6 PM this evening to 2 PM PST Friday.

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
678 
WHUS46 KEKA 141059
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
259 AM PST Fri Feb 14 2025

CAZ101-103-104-109-141900-
/O.CON.KEKA.SU.Y.0001.000000T0000Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
259 AM PST Fri Feb 14 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves 20 to 22 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 2 PM PST this afternoon. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
259 
WHUS46 KEKA 141653
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
853 AM PST Fri Feb 14 2025

CAZ101-103-104-109-142200-
/O.CON.KEKA.SU.Y.0001.000000T0000Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
853 AM PST Fri Feb 14 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves 20 to 22 ft.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
673 
WHUS46 KEKA 142217
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
217 PM PST Fri Feb 14 2025

CAZ101-103-104-109-142330-
/O.EXP.KEKA.SU.Y.0001.000000T0000Z-250214T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
217 PM PST Fri Feb 14 2025

...HIGH SURF ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 12, 4:34 AM PST, 9 hours 40 minutes earlier.

Area forecast discussion, Feb 12, 4:34 AM PST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PST Wed Feb 12 2025

.SYNOPSIS...A frontal system approaches today, bringing south
winds and rain this evening through Thursday. Heavy snow is
expected in Trinity County. A break is expected Friday afternoon
and Saturday, then more rain is forecast Sunday.

&&

.DISCUSSION...Cool and dry weather comes to an end this afternoon as
a frontal system approaches the West Coast. Winds have already begun
to turn southeasterly early this morning, and are expected to
accelerate tonight. Peak gusts of 40 to 50 mph are likely at higher
elevations early Thursday morning in Humboldt and Del Norte, with
more moderate gusts further south. Latest modeled VWP and
soundings are showing 850 mb (~4500 ft elevation) winds between 55
and 70 mph embedded within a temperature inversion over Humboldt
and Del Norte counties, indicating vertically stable conditions
and a low chance for these winds to mix to lower elevations. This
will likely protect most low elevation and valley locations from
higher winds. Winds below this temperature inversion are
significantly weaker, around 20 to 30 mph. A second round of wind
will build Thursday evening behind the passage of a cold front, as
the upper trough axis moves onshore. This round will be focused
further south, with the strongest winds expected over Mendocino
and Lake counties, along with the Trinity portions of the Yolla
Bolly. Though winds aloft are weaker, only up to around 40 to 50
mph around 3 kft elevation, soundings show instability with this
passing boundary. This provides a much better chance for these
stronger winds to mix down to the surface.

Alongside the wind, rain will also build in from the south, moving
onshore over Mendocino this evening, pushing north Wednesday night,
and lasting throughout the day Thursday. Rain is expected to be
strongest in the southern half of the area where the IVT flux is
strongest (~400 to 500 kg/m/s). Over 24 hours, 1 to 3.5 inches of
rain is most likely across the area. The highest overall amounts are
expected in the high mountains in northeast Mendocino County with
localized amounts up to 4 inches. High resolution models, however,
show the highest rain rates in southern Lake and Mendocino Counties
with 20% chance of rain rates briefly as high as 0.5 in/hr Thursday
morning. Such rates will increase the risk of localized urban and
small stream flooding, especially around Clear Lake itself. That
said, moderate rain amounts overall will limit mainstem flooding
concerns with only a 30% or so chance of minor flooding along the
Navarro and Russian rivers. As of early this morning, all main stem
rivers are forecast to remain below flood stage.

Snow levels will begin the event rather low, especially in Trinity
County where cold air will likely be trapped inside valleys and be
reinforced by upslope easterly wind. Snow levels will begin as low
as 1500 feet early Thursday morning, most likely allowing for 2 to 5
inches of wet snow along much of Highways 299, 3, and 36 in Trinity
County. South wind, however will increase snow levels quickly,
especially closer to the coast and for the southern half of the area
where less than 1 inch of snow is expected along any highway
corridors or populated areas. Snow levels will most likely rise
above 4000 feet in southern Trinity County by Thursday night,
restricting further snow concerns only to high peaks and passes
above 4000 ft (notably Scott Mtn).

There is high model confidence that a break in the rain will build
Friday through Saturday as a ridge passes aloft, but another round
of rain is on tap by Sunday into early next week, but this looks
like a climatologically normal system bringing primarily beneficial
rainfall. This second event will most likely be focused on the
northern half of the area.

&&

.AVIATION...VFR conditions prevailed overnight with light offshore
flow at the coastal terminals. High level cloud cover is still
prevalent over UKI as a weak low pressure system remains further
south; scattered low ceilings are appearing more unlikely to
materialize. Winds will shift to the south and increase through the
day ahead of a much stronger area of low pressure developing off the
PNW coast. Ceilings expected to rapidly drop late this evening as SE
winds gust 15 to 25 knots overnight along the coast in addition to
moderate to heavy rainfall. Winds will be slightly more subdued at
UKI before redeveloping with a trailing cold front Thursday
afternoon. Otherwise, conditions will be relatively stable,
enhancing risk of wind shear at all terminals as highest winds (40
to 55 knots) remain at 2-3K feet through Thursday morning.

&&

.MARINE...The sea state is exceptionally calm with light E/SE flow and
wave heights 4 to 6 feet, largely dominated by a small westerly
swell. Winds will turn southerly and increase this afternoon as a
stronger area of low pressure deepens off the coast of the PNW. Gale
force gusts 35 to 45 knots are likely in the outer waters and
southern inner waters overnight into early Thursday morning along
the initial frontal boundary. Steep and hazardous 10 to 12 foot wave
heights will respond across all zones, although the northern inner
waters may be slightly lower due to sheltering from winds.

Southerly winds will diminish but remain elevated at 20 to 30 knots
through Thursday afternoon as the low center nears the southern OR
coast. There is still some uncertainty as to the intensity of winds
in the southern waters during this transition period through Friday,
but waves alone will likely require a haz seas product following the
gale. As winds turn WNW on the backside of the low, a large
nearshore westerly swell will begin filling into the waters late
Thursday, further enhancing already elevated seas. This swell will
peak on Friday morning with significant wave heights approaching 18
to 20 feet.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Cold Weather Advisory until 9 AM PST this morning for
     CAZ101-103-104-113-115.

     Wind Advisory from 6 PM this evening to 7 AM PST Thursday
     for CAZ102-104>106.

     Winter Storm Warning from 10 PM this evening to 4 AM PST
     Friday for CAZ107-108.

     Flood Watch from this evening through Thursday afternoon
     for CAZ109-110-112>115.

     Wind Advisory from noon Thursday to 2 AM PST Friday for
     CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 PM this evening to 9 PM PST
     Thursday for PZZ450.

     Gale Warning from 9 PM this evening to 3 AM PST Thursday
     for PZZ455.

     Gale Warning from 6 PM this evening to 9 AM PST Thursday
     for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:23 PM PSTGale WarningEKA37 hr
Feb 12, 3:04 AM PSTSmall Craft AdvisoryEKA42 hr
Feb 12, 9:05 AM PSTSmall Craft AdvisoryEKA9 hr

Nearby

High Surf Advisories in California, 2025Every high surf advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.